South Dakota, 2008Flood in South Dakota, June 8 to 11, 2008
June 8 to 11, 2008 · NWS FSD · 1 event in 1 county or zone
Heavy rain caused minor flooding of the Big Sioux River in Brookings County from June 8th through June 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused minor flooding of the Big Sioux River in Brookings County from June 8th through June 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 8, 3:30 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 8, 3:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT SUN JUN 8 2008
.DISCUSSION...
BROAD AREA OF SHOWERS AND THUNDERSTORMS CONTINUES THIS MORNING OVER
THE SOUTHEASTERN HALF OF THE CWA WITH LOWER LEVEL FRONTAL BAND
SITUATED THROUGH THIS AREA. RADAR RETURNS INDICATE SLOWLY
DIMINISHING ECHOES OVER THE PAST COUPLE OF HOURS...AND THOUGH EXPECT
SHOWERS TO CONTINUE OVER THIS AREA THROUGH THE MORNING...WILL ALLOW
FLOOD WATCH TO EXPIRE WITH ADDITIONAL RAINFALL AMOUNTS REMAINING
RELATIVELY SMALL. BEST FORCING WITH THE SYSTEM WILL BEGIN TO WANE BY
LATER THIS MORNING...SO WILL MOST LIKELY SEE PRECIP CONTINUING TO
TAPER OFF WITH TIME...THOUGH KEPT POPS IN OUR SOUTHEAST THROUGH THE
AFTERNOON WITH MAIN MID LEVEL WAVE EXPECTED TO PUSH OVERHEAD DURING
THAT TIMEFRAME. ALSO INTRODUCED SOME SLIGHT POPS IN OUR NORTHWESTERN
ZONES LATER IN THE DAY...AS INCREASING ELEVATED INSTABILITY IS
REALIZED WITH COOLING ALOFT IN RESPONSE TO UPPER/MID LEVEL LOW
DROPPING INTO EASTERN MONTANA. THINK THAT MOST OF THE SHOWER
ACTIVITY WITH THIS SYSTEM WILL STAY TO OUR NORTH AND WEST HOWEVER.
AFOREMENTIONED UPPER LEVEL LOW WILL CONTINUE TO TRACK TO OUR NORTH
ON MONDAY...AND AGAIN COULD SEE SOME INSTABILITY SHOWERS IN OUR
NORTH DURING THE AFTERNOON WITH DAYTIME HEATING. WILL REMAIN
RELATIVELY COOL ACROSS THE AREA...WITH 850 TEMPS ONLY AROUND 8 TO 10
DEGREES C...RESULTING IN SURFACE TEMPERATURES A COUPLE OF DEGREES
BELOW NORMAL FOR THIS TIME OF YEAR.
SOUTHERLY FLOW BEGINS TO RETURN ON MONDAY NIGHT...AND WITH ENSUING
WAA/MOISTURE TRANSPORT ON AN INCREASING LOW LEVEL JET OVER EASTERN
NEBRASKA INTO WESTERN IOWA/AND SOME ELEVATED INSTABILITY...MAY BE
ABLE TO TRIGGER A FEW SHOWERS IN OUR EAST LATE MONDAY NIGHT.
WITH DEVELOPING LOW PRESSURE IN THE LEE OF THE ROCKIES ON
TUESDAY...WILL SEE A WARM FRONT BEGIN PUSHING INTO OUR CWA BY LATE
IN THE DAY...WITH INCREASING RAIN CHANCES BY AFTERNOON INTO THE
NIGHT. MAY SEE A BRIEF BREAK EARLY ON WEDNESDAY...BEFORE A MORE
SIGNIFICANT WAVE PUSHES INTO THE AREA LATE ON WEDNESDAY. MODELS ARE
ALL HINTING AT ANOTHER SIGNIFICANT RAIN EVENT ON WEDNESDAY NIGHT
INTO EARLY THURSDAY WITH THIS SYSTEM.
&&
.AVIATION...
CONDITIONS WILL BE PRIMARILY VFR THROUGH TODAY AND TONIGHT. THE
EXCEPTION MAY BE VERY EARLY TODAY AROUND THE KSUX AREA WHERE SOME
MVFR CONDS COULD BE REALIZED DUE TO RAIN AND THUNDERSTORMS. AN ISOLD
THUNDERSTORM IS ALSO A THREAT AROUND THE KFSD AREA UNTIL AROUND
SUNRISE. WE WILL WATCH FOR REDEVELOPMENT AROUND THE KSUX AREA FOR TS
DEVELOPMENT THIS AFTERNOON WHICH COULD ALSO TEMPORARILY PRODUCE AN
MVFR CIG OR VIS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 7 AM THIS MORNING FOR IAZ020>022-
031-032.
MN...NONE.
NE...FLASH FLOOD WATCH UNTIL 7 AM THIS MORNING FOR NEZ013-014.
SD...NONE.
JM/MJFHazardous weather outlook, Jun 8, 4:54 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
554 AM CDT SUN JUN 08 2008
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
554 AM CDT SUN JUN 08 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH LATE THIS
AFTERNOON OVER EXTREME SOUTHEASTERN SOUTH DAKOTA...NORTHEASTERN
NEBRASKA...SOUTHWESTERN MINNESOTA...AND NORTHWESTERN IOWA. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.
FLOODING...
MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE
VERMILLION...JAMES...LITTLE SIOUX...ROCK...AND LOWER BIG SIOUX
RIVERS OVER THE NEXT FEW DAYS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERE WEATHER WILL BE POSSIBLE FOR THE MIDDLE OF NEXT WEEK AS A
STRONG AREA OF LOW PRESSURE PUSHES OUT OF THE ROCKIES AND MOVES
ACROSS THE NORTHERN PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 8, 2:09 AM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 AM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM HAIL SALIX 42.31N 96.29W
06/08/2008 E1.00 INCH WOODBURY IA LAW ENFORCEMENT
0126 AM HAIL 1 W SALIX 42.31N 96.30W
06/08/2008 E1.75 INCH WOODBURY IA LAW ENFORCEMENT
0135 AM HAIL 5 ENE SALIX 42.34N 96.20W
06/08/2008 E1.00 INCH WOODBURY IA TRAINED SPOTTER
0145 AM HAIL 11 ENE SALIX 42.37N 96.09W
06/08/2008 E0.88 INCH WOODBURY IA EMERGENCY MNGR
IN CLIMBING HILL
0200 AM HAIL 3 SW CORRECTIONVILLE 42.45N 95.82W
06/08/2008 E0.88 INCH WOODBURY IA TRAINED SPOTTER
&&
MJFFlood, Brookings
- When
- June 8, 6:00 AM CST to June 11, 6:00 AM CST
- Where
- Brookings County, 5 mi NNW of Brookings to 7 mi S of Brookings
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 44.387, -96.819
Heavy rain caused minor flooding of the Big Sioux River for 3 days, with grassland and farmland along the river flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Michigan, June 8 to 10, 20084 deaths · 1 injured · $10,000 · EF1 · 33 events
- Flash Flooding and Damaging Winds in Wisconsin, June 8 to 9, 2008$406 million · 65 kt wind · 35 events
- Hail and Damaging Winds in Connecticut, June 8, 20081 death · 4 injured · $61,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Michigan, June 8, 2008$9.1 million · 74 kt wind · 87 events
- Excessive Heat in Virginia, June 8, 20081 death · 1 event
- Heat in Nevada, June 8 to 9, 20081 death · 1 event
- Flash Flooding and Flood in Iowa, June 8 to 9, 2008$147,000 · 70 kt wind · 62 events
- Flash Flooding and Flood in Illinois, June 8 to 20, 2008$1.5 million · 5 events
- Flood in Wisconsin, June 8, 2008$625,000 · 1 event
- Tornado and Damaging Winds in Florida, June 8, 20081 injured · $115,000 · EF1 · 3 events
- Hail and Damaging Winds in Kansas, June 8, 2008$59,000 · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 8, 2008$297,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120277.